Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Home Print this page Email this page
Users Online:459


 
 Table of Contents  
CASE REPORT
Year : 2018  |  Volume : 6  |  Issue : 4  |  Page : 160-161

A case of sudden-onset painless unilateral vision loss postintravenous streptokinase in a patient of acute inferior-wall myocardial infarction


Department of Cardiology, K.G.M.U, Lucknow, Uttar Pradesh, India

Date of Web Publication17-Dec-2018

Correspondence Address:
Dr. Akshyaya Pradhan
Department of Cardiology, K.G.M.U, Lucknow, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/heartindia.heartindia_20_18

Rights and Permissions
  Abstract 


Coronary thrombolysis with intravenous (IV) streptokinase is widely used as a strategy for coronary reperfusion for acute myocardial infarction (MI). Systemic administration of fibrinolytic agents is associated with hemorrhagic risks such as cerebral hemorrhage, gastrointestinal bleeding, cardiogenic shock, and unusual complications such as splenic rupture, aortic dissection, and cholesterol embolization. Herein, we report a case of intraocular hemorrhage 1 day after the IV administration of streptokinase for acute inferior-wall MI.

Keywords: Acute myocardial infarction, thrombolysis, vitreous hemorrhage


How to cite this article:
Bhandari M, Vishwakarma P, Pradhan A, Sethi R, Sharma P. A case of sudden-onset painless unilateral vision loss postintravenous streptokinase in a patient of acute inferior-wall myocardial infarction. Heart India 2018;6:160-1

How to cite this URL:
Bhandari M, Vishwakarma P, Pradhan A, Sethi R, Sharma P. A case of sudden-onset painless unilateral vision loss postintravenous streptokinase in a patient of acute inferior-wall myocardial infarction. Heart India [serial online] 2018 [cited 2019 Mar 24];6:160-1. Available from: http://www.heartindia.net/text.asp?2018/6/4/160/247568




  Introduction Top


Intravenous (IV) streptokinase is one of the oldest fibrinolytic agents used in acute myocardial infarction (MI). Fibrinolytic agents are known to cause bleeding complications such as intracranial hemorrhage, gastrointestinal bleeding, hematuria, and gum bleeding.[1] However, intraocular hemorrhage is not widely seen, especially in patients without any predisposing risk factors such as macular degeneration.


  Case Report Top


A 65-year-old female presented to our emergency department with complaints of chest pain. Her electrocardiogram showed acute inferior-wall MI [Figure 1]. As she was within the window period, she was thrombolyzed with IV streptokinase 1.5 million units over 60 min. The next morning, she complained of sudden-onset painless vision loss in her right eye. She was nondiabetic but had cataract in both eyes with good visual acuity.
Figure 1: Electrocardiogram suggestive of acute inferior-wall myocardial infarction

Click here to view


On examination of the right eye, visual acuity was limited to finger counting. No red reflex was observed on fundoscopy, while examination of the left eye revealed normal findings [Figure 2]. There were no features of retinopathy. B-scan of the right eye showed echogenic foci suggestive of vitreous hemorrhage. B-scan of the left eye showed vitreous detachment [Figure 3]. The patient was managed conservatively and was referred to an ophthalmologist for further management.
Figure 2: Fundoscopy image showing loss of red reflex suggestive of vitreous hemorrhage. *loss of red reflex

Click here to view
Figure 3: B-scan image showing vitreous hemorrhage in the right eye and vitreous detachment in the left eye. VH: Vitreous hemorrhage, VD: Vitreous detachment, RT: Right eye, LT: Left eye

Click here to view



  Discussion Top


Coronary thrombolysis with IV streptokinase is widely used as a strategy for coronary reperfusion for acute MI.[2] Intraocular hemorrhage after thrombolytic therapy for acute MI is rare. Kaba et al.[3] described the case of a 66-year-old male with acute inferior-wall MI who developed an extensive retinal and vitreous hemorrhage within a few hours following thrombolytic treatment with reteplase. Grekos and Schocken had also reported a case of bilateral vitreous hemorrhage following IV thrombolysis for acute MI.[4]

Hypertension[5] and exudative macular degeneration[6] have also been reported as potential risk factors, but our patient did not have any of them. Our patient had vitreous detachment in the left eye which usually does not predispose to hemorrhage.

Although our patient had no systemic risk factors for bleeding complications and there was no retinopathy, she still developed a unilateral vitreous hemorrhage following administration of thrombolytic therapy.

Intraocular hemorrhage is a rare adverse effect of streptokinase, but this could be a sight-threatening complication of thrombolytic therapy and needs to be managed properly. The onset of eye pain or vision loss after the administration of a systemic thrombolytic agent should alert the physician to the possibility of an ocular hemorrhage. Early control of intraocular pressure (IOP) may prevent irreversible damage of the optic nerve and significantly improve the prognosis. In cardiac units, prompt medical control of IOP may play a key role in preserving ocular structures.

The potential benefits of systemic thrombolysis in the management of MI often outweigh the risks. While intraocular hemorrhagic complications are rare, any patient with a history of ophthalmic disease, such as age-related macular degeneration, should be advised specifically about the ocular risks of this treatment.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
O'Neill WW, Topol EJ, Pitt B. Reperfusion therapy of acute myocardial infarction. Prog Cardiovasc Dis 1988;30:235-66.  Back to cited text no. 1
    
2.
Kunamneni A, Abdelghani TT, Ellaiah P. Streptokinase – The drug of choice for thrombolytic therapy. J Thromb Thrombolysis 2007;23:9-23.  Back to cited text no. 2
    
3.
Kaba RA, Cox D, Lewis A, Bloom P, Dubrey S. Intraocular haemorrhage after thrombolysis. Lancet 2005;365:330.  Back to cited text no. 3
    
4.
Grekos ZG, Schocken DD. Bilateral vitreous hemorrhages as a consequence of thrombolytic therapy successfully treated with vitrectomy in a patient without diabetes. Am Heart J 1995;130:611-2.  Back to cited text no. 4
    
5.
Sukumaran K, Chandran S, Visvaraja S, Couper NT, Tan PE. A lesion mistaken for malignant melanoma of the posterior uvea: A case report. Med J Malaysia 1984;39:317-9.  Back to cited text no. 5
    
6.
Schlote T, Freudenthaler N, Gelisken F. Anticoagulative therapy in patients with exudative age-related macular degeneration: Acute angle closure glaucoma after massive intraocular hemorrhage. Ophthalmologe 2005;102:1090-6.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed219    
    Printed12    
    Emailed0    
    PDF Downloaded32    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]